The question of whether it’s ok to give children Benedryl to help them sleep is a regular question that I field in my office. I got it again this week. I figure for the number of times that a parent actually asks me the question, there has to be significantly more who are just doing it and not asking if it’s ok.
The short answer to the question is: NO. It is not a good idea to drug a child to get the child to sleep. The cute mom who asked this past week protested. “But, it’s working,” she said. (Her child had previously struggled with awaking multiple times a night). And while Benedryl may make your kid sleep better (temporarily), it can create much bigger problems.
Pitfalls to Benedryl
Benedryl, like all medications, has side effects. One of the side effects, sleepiness, is what the medication is used for in this case. However, parents don’t consider the other potential side effects (albeit, far less common):
- Blurred vision
- Poor coordination
- Inability to pee
- Dry mouth
- Heart problems (including fast rate, extra beats, and pounding)
- Upset stomach
The list of side effects is 3 times longer, I just chose a few to mention.
The other problem with using a medication to sleep (whether it’s Benedryl, Melatonin, or other) is that the child doesn’t learn the very important skill of putting him/herself to sleep. No one ever considers sleeping as a skill, but many kids have to be trained to acquire appropriate sleep habits and patterns. It is important that a child learn how sleep (independent of medications) right from the get-go.
I’m already giving it, so now what?
Stop. Don’t replace one bad habit with another (don’t give something else instead). Pull off the proverbial Band-Aid and just know it’s going to hurt for a short while. In the beginning, your child will likely struggle to go to sleep. Hang in there, it’s well worth the training. Look for pointers on helping sleep-train your child in Wednesday’s post.